Thunderstorm Wind, Washington
- When
- July 9, 3:15 PM EST to 3:25 PM EST
- Where
- Washington County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.483, -82.500
Numerous trees and power lines reported down by sheriff's office.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines reported down by sheriff's office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 2:20 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT WED JUL 9 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 320 PM EDT WED JUL 9 2003 TONIGHT AND TOMORROW...LINE OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAINFALL STRETCHES ACROSS SOUTHWEST VIRGINIA INTO SOUTHEAST KENTUCKY. THIS AREA IS MOVING SLIGHTLY SOUTH OF EAST AND SHOULD AFFECT SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. HIGH WINDS AND VERY HEAVY RAIN IN A SHORT TIME ARE THE MAIN THREATS. THIS ACTIVITY ASSOCIATED WITH SHORTWAVE MOVING THROUGH UPPER OHIO VALLEY IN EASTERN KENTUCKY. HIGH LOW LEVEL MOISTURE...DAYTIME HEATING AND INSTABILITY WILL CONTINUE INTO EARLY EVENING. WILL PUT IN SLIGHT CHANCE SEVERE EARLY FOR EXTREME NORTHERN ZONES FOR ONGOING ACTIVITY. ACTIVITY SHOULD DIE DOWN THIS EVENING AND THEN REDEVELOP MAINLY THURSDAY AFTERNOON AHEAD OF COLD FRONT WITH LIFT INCREASING IN THE AFTERNOON. RAIN CHANCES SHOULD INCREASE AS THE DAY HEATS UP. LONGER TERM...FRONT EXPECTED TO PUSH INTO THE AREA THURSDAY NIGHT AND THEN EXIT THE AREA EARLY FRIDAY. APPEARS THERE WILL BE PLENTY OF MOISTURE TO WORK WITH...AND ENOUGH LIFT TO WARRANT THE HIGH LIKELY POPS CURRENTLY FORECAST FOR THURSDAY NIGHT. WILL GO WITH CHANCE WEST AND LIKELY POPS EAST EARLY FRIDAY...THEN DRY BY MID AFTERNOON. WITH WEAK SURFACE HIGH PRESSURE BUILDING IN AND DRIER AIR MOVING IN...WILL KEEP WEEKEND DRY FOR NOW. MODELS DEPICT DECENT MOISTURE RETURN BY EARLY NEXT WEEK. SHOULD SEE A RETURN OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. PRELIMINARY NUMBERS FOLLOW: CHA 72 88 70 85 / 40 70 70 50 TYS 71 87 68 83 / 40 70 70 50 TRI 69 84 67 81 / 50 70 70 50 OQT 71 86 68 83 / 50 70 70 40 .MRX... NC...NONE. TN...NONE. VA...NONE. ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 855 AM EDT WED JUL 9 2003 SHOWERS ALREADY DEVELOPING THIS MORNING ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE SO WILL HAVE TO TAKE OUT MORNING WORDING IN FORECAST EXCEPT ACROSS THE EXTREME SOUTH. 06Z RUN OF MESOETA INDICATING LIFT BEGINNING THIS MORNING ACROSS FORECAST AREA. MSAS INDICATING INSTABILITY ALREADY -2 TO -4 ACROSS AREA WHERE SHOWERS HAVE DEVELOPED. SHORTWAVE MOVING THROUGH EASTERN HALF OF KENTUCKY MAY ENHANCE ACTIVITY THIS AFTERNOON ACROSS THE SW VIRGINIA AND EXTREME NORTHEAST TN. TEMPERATURES AND WINDS LOOK GOOD. TD ******************************************************************** EARLY MORNING FORECAST DISCUSSION 350 AM EDT WED JUL 9 2003 MODELS SHOW UPPER RIDGE WEAKENING SOME TODAY WHICH WILL ALLOW A SLIGHTLY BETTER CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY. FOR THURSDAY...COLD FRONT WILL MOVE INTO THE WESTERN SECTIONS OF THE TENNESSEE VALLEY. AIRMASS AHEAD OF FRONT WILL BE QUITE UNSTABLE WITH CAPES NEAR 2500-3000 J/KG. ALSO...NOTED THAT THE TENNESSEE VALLEY WITH BE UNDER THE FAVORED RIGHT READ QUAD OF A 300 MB JET EXITING ACROSS THE GREAT LAKES/OHIO VALLEY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FROPA THEN RACE EAST TOWARD THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. HAVE UPPED CHANCES TO 70-80 PERCENT AREA-WIDE. SOME OF THESE STORMS MAY BECOME SEVERE DUE TO THE EXPECTED INSTABILITY AHEAD OF FRONT. FRONT WILL MOVE ACROSS THE FORECAST FRIDAY MORNING WITH DRIER AIR SPILLING INTO THE REGION FRIDAY AFTERNOON AND NIGHT. WILL CONTINUE WITH A CHANCE OF MORNING SHOWERS AND STORMS WITH THE FRONT. FCSTID = 15 CHA 90 72 88 71 / 40 30 80 70 TYS 89 71 86 69 / 40 30 80 70 TRI 85 68 84 67 / 50 40 80 70 OQT 89 71 86 69 / 40 30 80 70 DH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 930 PM EDT TUE JUL 8 2003 AREA PWS AROUND 125% OF NORMAL WITH HIGHER VALUES TO THE NORTHWEST. INSTABILITY REMAINS FAIRLY HIGHER OVERNIGHT. TRIGGERS ARE MISSING BUT OLD BOUNDARIES MAY BE ENUF TO LIFT A COUPLE OF CELLS OVERNIGHT. CONVECTIONS JUST W OF SOUTHERN PLATEAU IS UNDERDONE BY MODELS. LATEST RUC SHIFTS LINGERING ACTIVITY EAST. WILL GO CHC POPS SOUTHWEST AND KEEP SLGT CHANCE POPS ALL OTHERS. WITH DPS IN THE MID 70S SOUTHERN AREAS WILL RANGE SOME MIN TEMPS UPWARD. SON ********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 550 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY ALLOWING AFTERNOON THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. THE STORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN CONCERN BEING DAMAGING DOWNBURST WINDS...HEAVY RAIN...AND HAIL. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY NIGHT AND FRIDAY MORNING. IN ADVANCE OF THE FRONT THE AIRMASS WILL BECOME QUITE UNSTABLE DURING THE AFTERNOON AND EVENING HOURS THURSDAY ALLOWING THUNDERSTORMS TO DEVELOP. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THURSDAY AFTERNOON AND EVENING. DAMAGING DOWNBURSTS WINDS...LARGE HAIL...AND HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING AND AGAIN LATE THURSDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MEADOWVIEW VA WIND DAMAGE
07/09/03 WASHINGTON SEVERAL TREES DOWN
BETWEEN MEADOWVIEW AND
GLAD SPRINGS. REPORTED
BY LAW ENFORCEMENT.The Knoxville radar (KMRX), 88 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370193.